Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 251, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2002, 7:38 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 7:38 PM CDT (00:38 UTC)
- Expired
- Aug 12, 2002, 8:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
154 WUUS53 KOAX 130038 SVROMA IAC129-137-155-130115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 737 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA MONTGOMERY COUNTY IN SOUTHWEST IOWA POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA * UNTIL 815 PM CDT * AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF SILVER CITY...OR ABOUT 20 MILES SOUTHEAST OF OMAHA. MOVEMENT WAS EAST NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HASTINGS AROUND 745 PM CDT HENDERSON...EMERSON AROUND 755 PM CDT MACEDONIA...CARSON AROUND 800 PM CDT OAKLAND AROUND 805 PM CDT HANCOCK AROUND 810 PM CDT ELLIOTT AROUND 815 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS. LARGE HAIL AND DAMAGING WINDS ARE LIKELY. LAT...LON 4119 9576 4101 9573 4101 9501 4150 9539 CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:44 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 12, 3:44 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 345 PM CDT MON AUG 12 2002...UPDATE FORECAST CHALLENGE IS HANDLING OF TSTMS TONIGHT...THEN TEMPERATURES. SYNOPSIS...SVR TSTMS HAVE DEVELOPED ALONG FRONT NOW SURGING INTO SE NEB. EXPECT THESE TO CLEAR THE AREA THIS EVE. ENOUGH RESIDUAL MOISTURE BEHING FRONT TO SUPPORT SCT SHWRS AND A FEW TSTMS AS UPPER TROUGH IS CARVED OUT BY ILL DEFINED WAVES DROPPING IN FROM THE NW. MOST ACTIVE BAND WAS IN NERN NEB ALL AFTN BUT NOW MOVG INTO NWRN IA. DVLPMENT POSSIBLE ON ANY OF THE SW/NE ORIENTED BANDS NOW ON RADAR. FORECAST...AFTER TONIGHT...SHOWERS SHOULD PUSH SE OF THE AREA... LEAVING DRY AND COOLER CONDS FOR A COUPLE OF DAYS. WARM ADVN RETURNS WED NIGHT AND THU WITH RAPID WARMUP TO UPPER 80S AND LOWER 90S ANTICIPATED. PREFRONTAL TEMPS COULD GO HIGHER...BUT IT IS VERY DIFFICULT TO SAY WHERE THE NEXT FRONT WILL BE BY LATE IN THE WEEK. MODEL DISAGREEMENTS ARE MAJOR. WILL NOT CHANGE PREV FCST MUCH AND GO FOR LOWS AROUND 70 AND HIGHS AROUND 90 NEAR KS BORDER...AND ABOUT 5 DEG COOLER NEAR SD BORDER. BEST CHC FOR PRECIP UP NORTH...BUT HEAVILY DEPENDENT ON FRONTAL POSITION. WILL LEAVE SW ZONES MAILY DRY IN DEFERENCE TO DROUGHT CONDS...UNTIL WE GET A BETTER INDICATION ON LOCATION AND TIMING OF POSSIBLE PRECIP. .OMA...NONE. POLLACK
In the hours before
Special weather statement, Aug 12, 4:45 PM CDT, 2 hours 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT MON AUG 12 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. THE AREA IS GENERALLY SOUTHEAST OF A LINE FROM BEATRICE TO PLATTSMOUTH NEBRASKA AND THEN TO HARLAN IOWA. STRONG OR EVEN SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG AND AHEAD OF A COLD FRONT THAT BY LATE AFTERNOON STRETCHED FROM BEATRICE NEBRASKA TO NEAR HARLAN IOWA. THE FRONT IS FORECAST TO MOVE THROUGH THE AREA BY MIDNIGHT. THUNDERSTORMS WHICH TAP THE WARM AND UNSTABLE AIR AHEAD OF THE FRONT COULD PRODUCE LARGE HAIL AND STRONG WINDS THIS EVENING...AND AN ISOLATED SUPERCELL OR TWO IS POSSIBLE. SCATTERED ELEVATED THUNDERSTORMS BEHIND THE FRONT THIS EVENING WILL NOT BE AS STRONG AS THOSE AHEAD OF IT...BUT A FEW COULD PRODUCE HAIL. MOST OF THE ACTIVITY SHOULD EITHER DIMINISH IN STRENGTH OR MOVE OUT OF THE AREA BY MIDNIGHT. A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. OTHERWISE...DAY AND STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH PRESSURE AND COOLER TEMPERATURES COVER THE AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). CHERMOK
Special weather statement, Aug 12, 4:45 PM CDT, 2 hours 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131100- HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO LAST PARAGRAPH NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT MON AUG 12 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. THE AREA IS GENERALLY SOUTHEAST OF A LINE FROM BEATRICE TO PLATTSMOUTH NEBRASKA AND THEN TO HARLAN IOWA. STRONG OR EVEN SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG AND AHEAD OF A COLD FRONT THAT BY LATE AFTERNOON STRETCHED FROM BEATRICE NEBRASKA TO NEAR HARLAN IOWA. THE FRONT IS FORECAST TO MOVE THROUGH THE AREA BY MIDNIGHT. THUNDERSTORMS WHICH TAP THE WARM AND UNSTABLE AIR AHEAD OF THE FRONT COULD PRODUCE LARGE HAIL AND STRONG WINDS THIS EVENING...AND AN ISOLATED SUPERCELL OR TWO IS POSSIBLE. SCATTERED ELEVATED THUNDERSTORMS BEHIND THE FRONT THIS EVENING WILL NOT BE AS STRONG AS THOSE AHEAD OF IT...BUT A FEW COULD PRODUCE HAIL. MOST OF THE ACTIVITY SHOULD EITHER DIMINISH IN STRENGTH OR MOVE OUT OF THE AREA BY MIDNIGHT. A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. OTHERWISE...DRY AND STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH PRESSURE AND COOLER TEMPERATURES COVER THE AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). CHERMOK
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.